Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 241, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 21, 2003, 4:26 PM CDT for Logan County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 4:26 PM CDT (21:26 UTC)
- Expired
- Jul 21, 2003, 5:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Logan County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1467 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
085 WUUS53 KLMK 212126 SVRLMK KYC141-212200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 425 PM CDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 500 PM CDT * AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF RUSSELLVILLE...OR ABOUT 32 MILES WEST OF BOWLING GREEN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUSSELLVILLE AROUND 435 PM CDT CORINTH AROUND 450 PM CDT AUBURN AROUND 455 PM CDT LARGE HAIL TO QUARTER SIZE...DAMAGING WINDS TO 65 MPH...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE CERTAINLY POSSIBLE WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3698 8704 3681 8712 3669 8679 3689 8666 $$ SMALLCOMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:30 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 21, 1:30 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT MON JUL 21 2003 SEVERE WX ONGOING ACROSS SOUTHERN CWA...WILL BE SHORT. SEVERE THUNDERSTORM WATCH IN EFFECT FOR CENTRAL AND SOUTHCENTRAL KENTUCKY THROUGH 7 PM EDT.EXPECT SHOWERS/THUNDERSTORMS TO THROUGH EARLY EVENING ACROSS SOUTHERN KENTUCKY...AND DIMINISH OVERNIGHT. EARLY THIS AFTERNOON...COLD FRONT WAS STILL LOCATED ACROSS CENTRAL ILLINOIS STRETCHING INTO NORTHWESTERN INDIANA. HIGH DEWPOINTS AND WARM TEMPERATURES WILL AID IN POSSIBLE DEVELOPMENT OF ANOTHER LINE OF STORMS LATER THIS AFTERNOON/EVENING. QUESTION IS WHETHER LINE CAN FORM OVER AIR MODIFIED BY PREVIOUS CONVECTIVE COMPLEX THAT IS CURRENTLY OVER SOUTHERN KENTUCKY. ANY DEVELOPMENT WILL TAKE PLACE OVER SOUTH-CENTRAL INDIANA AND SOUTHEASTERN ILLINOIS...AND MOVE SOUTHEAST INTO NORTHERN KENTUCKY. FRONT EXPECTED TO MOVE INTO CENTRAL OVERNIGHT...WHICH WILL REDUCE CONVECTIVE CHANCES ACROSS SOUTH CENTRAL INDIANA. A SECOND DISTURBANCE WILL MOVE SOUTHEAST INTO MEAN LONGWAVE TROUGH TUESDAY. AS THIS FEATURES MOVES SOUTHEAST INTO WESTERN TENNESSEE DURING THE AFTERNOON...COOLING AIR ALOFT AND DYNAMIC FORCING WILL AID IN DESTABILIZING ATMOSPHERE...ESPECIALLY ACROSS SOUTHERN AND CENTRAL KENTUCKY. EXPECT MAIN PRECIPITATION ASSOCIATED WITH THIS TO MOVE ACROSS TENNESSEE AND SOUTHWEST MISSOURI. TEMPERATURES WILL STAY UNSEASONABLY COOL TUESDAY EVENING THROUGH THURSDAY MORNING AS AXIS OF 500 MB TROUGH MOVES EAST ACROSS LOWER OHIO VALLEY. EXPECT DRY WEATHER WEDNESDAY THROUGH FRIDAY WITH A SLOW WARMING TREND AS HIGH PRESSURE MOVES OVER THE REGION AND AFOREMENTIONED TROUGH MOVES EAST INTO NEW ENGLAND. HUMIDITIES SHOULD SLOWLY INCREASE THROUGH SATURDAY AS WELL. .LMK...NONE DENMAN
Hazardous weather outlook, Jul 21, 4:09 PM CDT, 17 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-220930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. THE STORM PREDICTION CENTER HAS HIGHLIGHTED A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE OUTLOOK AREA. THERE WILL BE AN ELEVATED THREAT OF SEVERE STORMS OVER SOUTHERN KENTUCKY WHERE NUMEROUS STORMS WILL CONTINUE DURING THE EVENING...BUT ARE EXPECTED TO DISSIPATE BY DARK. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. ADDITIONAL STORMS WILL DROP INTO NORTHERN KENTUCKY AND SOUTHERN INDIANA AFTER DARK AS A COLD FRONT APPROACHES. A FEW OF THESE STORMS COULD CONTAIN DAMAGING WINDS AND LARGE HAIL. DUE TO THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE...ANY OF THE STORMS TONIGHT COULD PRODUCE HEAVY RAINFALL. AS THE STORMS MOVE SLOWLY ACROSS AREAS THAT HAVE ALREADY RECEIVED RAINFALL...LOCALIZED FLOODING PROBLEMS COULD DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. EARLY TUESDAY MORNING...SCATTERED STORMS SHOULD BE ONGOING ACROSS NORTHERN KENTUCKY AND SOUTHERN INDIANA. THIS ACTIVITY SHOULD DIMINISH BY MID MORNING. AS THE COLD FRONT SLOWLY DROPS FURTHER SOUTH...ADDITIONAL STORMS WILL DEVELOP OVER SOUTH-CENTRAL KENTUCKY DURING MIDDAY AND AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS...MAINLY SOUTH OF THE WESTERN KENTUCKY AND BLUEGRASS PARKWAYS. THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT SHOULD DIMINISH TUESDAY NIGHT. THE NEXT CHANCE OF THUNDERSTORMS IS SLATED FOR NEXT SUNDAY ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT. SPOTTER ACTIVATION IS REQUESTED ACROSS SOUTH-CENTRAL KENTUCKY EARLY THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED AFTER DARK ACROSS SOUTHERN INDIANA AND NORTHERN KENTUCKY. SPOTTER ACTIVATION MAY AGAIN BE REQUIRED ON TUESDAY. JB
In the hours before
Local storm report, Jul 21, 1:08 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0208 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM BROWNSVILLE KY WIND DAMAGE
07/21/03 EDMONSON TREE DOWN OVER HWY 728(NE
PART OF COUNTY). ALSO LARGE
LIMBS DOWN. REPORTED BY
COUNTY DISPATCH.
PKWLocal storm report, Jul 21, 2:27 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0327 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM BOWLING GREEN KY WIND DAMAGE
07/21/03 WARREN TREES DOWN COUNTYWIDE.
REPORTED BY LAW
ENFORCEMENT.
PKWLocal storm report, Jul 21, 2:35 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0335 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM RUSSELLVILLE KY WIND DAMAGE
07/21/03 LOGAN SCATTERED TREES DOWN
COUNTYWIDE. REPORTED BY LAW
ENFORCEMENT.
PKWLocal storm report, Jul 21, 2:43 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0343 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM FRANKLIN KY WIND DAMAGE
07/21/03 SIMPSON SCATTERED TREES DOWN
COUNTYWIDE. REPORTED BY
COUNTY DISPATCH.
PKWLocal storm report, Jul 21, 3:59 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
459 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1242 PM JETSON KY 1.75 INCH HAIL
07/21/03 BUTLER
RESSpecial weather statement, Jul 21, 4:13 PM CDT, 13 minutes before
KYZ023-024-026>028-045>047-053>057-061>067-070>078-081-082-212300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 513 PM EDT MON JUL 21 2003 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF SOUTH CENTRAL KENTUCKY THROUGH 6 PM CDT OR 7 PM EDT... A LINE OF STRONG TO SEVERE THUNDERSTORMS ROLLED THROUGH SOUTHERN PARTS OF KENTUCKY EARLIER THIS AFTERNOON, WITH REPORTS OF WIND DAMAGE AND SOME HAIL. THIS LINE HAS MOVED SOUTHWARD INTO TENNESSEE. HOWEVER THERE ARE ADDITIONAL SCATTERED THUNDERSTORMS DEVELOPING ACROSS WESTERN PARTS OF KENTUCKY. THESE STORMS STILL HAVE THE POTENTIAL TO REACH SEVERE LIMITS THROUGH EARLY EVENING, AS THEY TRACK EAST SOUTHEASTWARD ACROSS PARTS OF CENTRAL KENTUCKY. THEREFORE THE SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT UNTIL 6 PM CDT (7 PM EDT). LARGE HAIL AND HIGH WIND GUSTS REMAIN THE PRIMARY THREATS, ALONG WITH FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS. STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, OR WEATHER.GOV ON THE INTERNET FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SMALLCOMB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:44 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Ohio | 36 min |
| Jul 21, 11:52 AM CDT | Severe Thunderstorm Warning | LMK | Edmonson | 28 min |
| Jul 21, 12:21 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson, Grayson | 39 min |
| Jul 21, 1:32 PM CDT | Severe Thunderstorm Warning | LMK | Warren | 43 min |
| Jul 21, 1:37 PM CDT | Severe Thunderstorm Warning | LMK | Logan | 38 min |
| Jul 21, 1:43 PM CDT | Severe Thunderstorm Warning | LMK | Simpson | 42 min |
| Jul 21, 2:37 PM CDT | Severe Thunderstorm Warning | LMK | Barren, Monroe | 38 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.